Annali di Matematica Pura ed Applicata

, Volume 148, Issue 1, pp 117–130 | Cite as

Asymptotic spherical symmetry of the free boundary in degenerate diffusion equations

  • Martino Bardi
Article

Summary

A general class of nonlinear degenerate parabolic equations in many space dimensions is considered and two main results concerning the free boundary are proved: (i) the «eventual» Lipschitz continuity in the space variable, (ii) the asymptotic spherical symmetry in a stronger sense than the «almost radiality» proved by Aronson & Caffarelli [2] for the porous medium equation. The proofs make use of geometric ideas based on the comparison principle and the method of moving planes.

Keywords

Porous Medium Parabolic Equation Free Boundary General Class Space Dimension 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D. G.Aronson,The porous medium equation, in:Nonlinear diffusion problems (eds. A. Fasano and M. Primicerio), Springer Lect. Notes in Math., 1224 (1986).Google Scholar
  2. [2]
    D. G. Aronson -L. A. Caffarelli,The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc.,280 (1983), pp. 351–366.Google Scholar
  3. [3]
    D. G. Aronson -M. G. Crandall -L. A. Peletier,Stabilization of solutions of a degenerate nonlinear diffusion problem, Nonlinear Anal.,6 (1982), pp. 1001–1022.Google Scholar
  4. [4]
    D. G. Aronson -L. A. Peletier,Large time behaviour of solutions of the porous medium equation in bounded domains, J. Differential Equations,39 (1981), pp. 378–412.Google Scholar
  5. [5]
    M. Bardi,Geometric properties of solutions of Hamilton-Jacobi equations, J. Differential Equations,58 (1985), pp. 364–380.Google Scholar
  6. [6]
    M.Bertsch,Nonlinear diffusion problems: the large time behaviour, Ph. D. Thesis, University of Leiden, 1983.Google Scholar
  7. [7]
    M. Bertsch -R. Kersner -L. A. Peletier,Positivity versus localization in degenerate diffusion equations, Nonlinear Anal.,9 (1985), pp. 987–1008.Google Scholar
  8. [8]
    M. Bertsch -T. Nanbu -L. A. Peletier,Decay of solutions of a degenerate nonlinear diffusion equation, Nonlinear Anal.,6 (1982), pp. 539–554.Google Scholar
  9. [9]
    M. Bertsch -L. A. Peletier,A positivity property of solutions of nonlinear diffusion equations, J. Differential Equations,53 (1984), pp. 30–47.Google Scholar
  10. [10]
    M. Bertsch -L. A. Peletier,The asymptotic profile of solutions of degenerate diffusion equations, Arch. Rat. Mech. Anal.,91 (1986), pp. 207–229.Google Scholar
  11. [11]
    L. A. Caffarelli -A. Friedman,Regularity of the free boundary of a gas flow in an n-dimensional porous medium, Indiana Univ. Math. J.,29 (1980), pp. 361–391.Google Scholar
  12. [12]
    L. A.Caffarelli - J. L.Vazquez - N. I.Wolansky,Lipschitz continuity of solutions and interfaces of the N-dimensional porous medium equation, Indiana Univ. Math. J., to appear.Google Scholar
  13. [13]
    M. G. Crandall -P. L. Lions,Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc.,277 (1983), pp. 1–42.Google Scholar
  14. [14]
    R. Dal Passo -P. De Mottoni,Some existence, uniqueness and stability results for a class of semilinear degenerate elliptic systems, Boll. Un. Mat. Ital. C (6),3 (1984), pp. 203–231.Google Scholar
  15. [15]
    J. I. Diaz Diaz,Solutions with compact support for some degenerate parabolic problems, Nonlinear Anal.,3 (1979), pp. 831–847.Google Scholar
  16. [16]
    E. Di Benedetto,Continuity of weak solutions to a general porous medium equation, Indiana Univ. Math. J.,32 (1983), pp. 83–118.Google Scholar
  17. [17]
    A. Friedman -S. Kamin,The asymptotic behavior of gas in an n-dimensional porous medium, Trans. Amer. Math. Soc.,262 (1980), pp. 551–563.Google Scholar
  18. [18]
    B. Gidas -W. M. Ni -L. Nirenberg,Symmetry and related properties via the maximum principle, Comm. Math. Phys.,68 (1979), pp. 209–243.Google Scholar
  19. [19]
    M. A. Herrero -J. L. Vazquez,The one-dimensional nonlinear heat equation with absorption: regularity of solutions and interfaces, SIAM J. Math. Anal.,18 (1987), pp. 149–167.Google Scholar
  20. [20]
    C. K. R. T. Jones,Asymptotic behavior of a reaction-diffusion equation in higher space dimensions, Rocky Mountain J. Math.,13 (1983), pp. 355–364.Google Scholar
  21. [21]
    B.Kawohl,On the location of maxima of the gradient for solutions to quasilinear elliptic problems and a problem raised by Saint Venant, J. Elasticity, to appear.Google Scholar
  22. [22]
    R. Kersner,Filtration with absorption: necessary and sufficient condition for the propagation of perturbations to have finite velocity, J. Math. Anal. Appl.,90 (1982), pp. 463–479.Google Scholar
  23. [23]
    H. Matano,Asymptotic behavior of the free boundaries arising in one phase Stefan problem in multi-dimensional spaces, in: Proc. U.S.-Japan Seminar on Nonlinear PDE in Applied Science, Tokyo, 1982, Prentice-Hall (1983).Google Scholar
  24. [24]
    L. A.Peletier,The porous media equation, in: Application of Nonlinear Analysis in the Physical Sciences (eds. H. Amann, N. Bazley and K. Kirchgassner), Pitman (1981), pp. 229–241.Google Scholar
  25. [25]
    M. A. Pozio -A. Tesei,Support properties of solutions for a class of degenerate parabolic problems, Comm. P.D.E.,12 (1987), pp. 47–75.Google Scholar
  26. [26]
    M. A.Pozio - A.Tesei,Degenerate parabolic problems in population dynamics, Japan J. Appl. Math., to appear.Google Scholar
  27. [27]
    P. E. Sacks,Continuity of solutions of a singular parabolic equation, Nonlinear Anal.,7 (1983), pp. 387–409.Google Scholar
  28. [28]
    P. E. Sacks,The initial and boundary value problem for a class of degenerate parabolic equations, Comm. P.D.E.,8 (1983), pp. 693–733.Google Scholar
  29. [29]
    J. Serrin,A symmetry problem in potential theory, Arch. Rat. Mech. Anal.,43 (1971), pp. 304–318.Google Scholar
  30. [30]
    J. L. Vazquez,Asymptotic behavior and propagation properties of the one-dimensional flow of gas in a porous medium, Trans. Amer. Math. Soc.,277 (1983), pp. 507–527.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Aplicata 1987

Authors and Affiliations

  • Martino Bardi
    • 1
  1. 1.Seminario MatematicoUniversità di PadovaPadovaItaly

Personalised recommendations